ANTIBIOTIC THERAPY AND METHOTREXATE

For a patient taking methotrexate, it is best to discontinue the methotrexate before starting antibiotics as these two drugs work at cross purposes.

Tetracyclines destroy bowel flora which are needed to break down the methotrexate. This may result in increased free methotrexate concentrations. The toxic side effects of methotrexate may be increased if this drug is combined with certain drugs such as tetracyclines. These drugs may inhibit the elimination of methotrexate and may allow a build up in the bladder and kidneys which increases the chance of toxic side effects.

The use of NSAIDS (aspirins, etc.) can increase toxicity as well, so caution should be exercised when these two kinds of drugs are used in combination in prolonged treatment plans such as those used in treating RA patients.

Before starting antibiotics, the patient should be checked for inflammation (SED rate), anemia, and liver function and a complete blood count should be done to make sure there is no drug toxicity. Because the methotrexate is eliminated through the kidneys and liver, a drug build up may cause a problem, especially in patients whose kidney and or liver function is already impaired. These problems may not show up right away.

After a period of time (called a washout period), the antibiotics can be started.The doctor may choose to start with a course of intravenous clindamycin and then add oral tetracycline or start with the orals alone. If flares become a problem, the dose should be lowered, and prednisone (less than 10mg.) used to control inflammation. As the flares are brought under control, the antibiotic dose can be raised to the level recommended for this protocol.

Sources:
AHFS Drug information 1994, pgs. 666-67
Physicians' Desk Reference, 1991, pgs. 1185-1188.


Please click here to go back to the Support Group page.